Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 265, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2017, 8:56 PM CDT for Meade County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2017, 8:56 PM CDT (01:56 UTC)
- Expired
- Jul 14, 2017, 9:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Meade County, KS
The radar
The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 9:00 PM CDT | TSTM WND GST 50 | 12 Se Meade State Park, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1042 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1726 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- -61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
312
WUUS53 KDDC 150156
SVRDDC
KSC119-150245-
/O.NEW.KDDC.SV.W.0265.170715T0156Z-170715T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
856 PM CDT FRI JUL 14 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Central Meade County in southwestern Kansas...
* Until 945 PM CDT
* At 856 PM CDT, a severe thunderstorm was located 6 miles southeast
of Meade State Lake, or 13 miles south of Meade, moving northeast
at 15 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Meade, Missler and Meade State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3707 10050 3738 10042 3727 10009 3725 10009
3700 10022 3700 10027
TIME...MOT...LOC 0156Z 209DEG 11KT 3709 10036
HAIL...1.00IN
WIND...70MPH
$$
GERARD1 follow-up statement
665
WWUS53 KDDC 150238
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
938 PM CDT FRI JUL 14 2017
KSC119-150247-
/O.EXP.KDDC.SV.W.0265.000000T0000Z-170715T0245Z/
Meade KS-
938 PM CDT FRI JUL 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MEADE COUNTY WILL
EXPIRE AT 945 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.
LAT...LON 3707 10050 3738 10042 3727 10009 3725 10009
3700 10022 3700 10027
TIME...MOT...LOC 0237Z 209DEG 11KT 3720 10028
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:34 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 14, 6:34 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 634 PM CDT Fri Jul 14 2017 ...Updated aviation discussion... .SHORT TERM...(This afternoon through Saturday) Issued at 1240 PM CDT Fri Jul 14 2017 Very moist atmosphere across SW KS as of midday, with dewpoints running well into the 60s to near 70, and precipitable water over 1.5 inch. 12z NAM maintains 65-70 dewpoints into this evening, and increases PW further to near 1.9 inch. Very weak pressure gradient this afternoon as a weak frontal boundary continues to meander across the region. Instability will continue to mount through the afternoon, with NAM increasing CAPE to near 2000 J/kg with lifted index of -5C. Flow at all levels is weak (NAM forecast at 500 mb this evening is 1 kt at Dodge City). With such a moist airmass and such weak flow, scattered slow-moving thunderstorms this afternoon and tonight will be capable of very heavy (locally flooding) rainfall. Model consensus is the most likely area to see this activity will be the western 1/2 of the CWA into tonight. All models capture a vorticity max drifting around the CO/KS border into this evening. 12z NAM/GFS both suggest lift from this feature will incite convective initiation across the western zones after 4 pm. Further, 12z NAM depicts a slow-moving MCS that drifts into SW KS overnight. Increased pops some to 50% for these western areas, but may increase again to likely. Also, included heavy rain wording in the grids. The risk of severe hail/wind is very low, with such weak flow and saturated profiles. Strong pulse convection along the old frontal boundary may produce wind gusts near 55 mph before sunset, mainly along the OK/KS border, as the latest HRRR iterations are starting to suggest. Areas of showers likely to continue all night with thick cloud cover, keeping temperatures in the 68-72 range through sunrise Saturday. Saturday...Scattered showers and thunderstorms will continue, particularly during the afternoon and evening hours during peak heating. All models show persistent compact vorticity max wallowing around the western zones through Saturday, as well as the remnant frontal boundary remaining in the vicinity, offering a source of surface convergence. Atmospheric profiles of wind and moisture change little from Friday, with more slow-moving heavy rain producing storms expected. ECMWF in particular depicts an impressive MCS across the western zones Saturday afternoon/night with the potential for very heavy/flooding rainfall. Will need to monitor for the exact location of this MCS evolution over the next 24 hours. Clouds, moisture and convection will hold temperatures a bit below mid-July normals on Saturday, in the upper 80s to lower 90s. .LONG TERM...(Saturday night through Friday) Issued at 210 PM CDT Fri Jul 14 2017 Sunday...Chance pops/scattered coverage of thunderstorms still warranted, as atmosphere remains nearly steady-state with a moist boundary layer and weak flow throughout. Spurious vorticity max, or weakness embedded in the upper ridge aloft, will continue to meander over/near the western zones through Sunday. For such a small feature, models are showing amazing agreement with this disturbance. Scattered thunderstorms will favor the western/SW zones Sunday afternoon and evening, with again locally heavy rainfall and minimal severe threat expected. With the high pressure ridge weakened aloft, temperatures will continue to trend a few degrees below normal, in the upper 80s to near 90. Starting Monday, hot upper anticyclone begins to consolidate over the central plains, putting the kibosh on rain chances and sending temperatures upwards. Dry weather will prevail Monday through Thursday as subsidence dominates. After coordinating with neighbors, removed the spurious pops offered by GFS/superblend during the Tuesday timeframe, but kept 14% in case something can get through the western periphery of the ridge. Starting next Friday, 12z ECMWF shows an interesting potential evolution, with the upper high splitting into two centers, one over the eastern Pacific, and the other near Florida. The weakness between the two highs may allow for a pathway for Mexican monsoonal moisture to makes its way toward Kansas. After a dry spell for much of next week, rain chances likely to ramp up again next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 633 PM CDT Fri Jul 14 2017 Scattered thunderstorms will impact the Liberal terminal at the beginning of this period and will gradually shift northward toward Garden City and Dodge City through the evening hours. Visibility reductions due to heavy rain along with gusty winds to 30-35 knots will be the main impacts. At this time, do not anticipate the storms making it as far north as Hays but this will have to be watched. Convection will diminish later tonight with VFR conditions prevailing into Saturday. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 89 67 89 / 50 30 40 30 GCK 66 87 65 88 / 50 40 50 30 EHA 61 89 61 87 / 30 40 50 30 LBL 68 90 67 88 / 30 40 50 30 HYS 68 88 66 91 / 20 10 10 10 P28 71 92 70 92 / 30 20 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Gerard
Hazardous weather outlook, Jul 14, 3:13 AM CDT, 17 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 313 AM CDT Fri Jul 14 2017 KSZ030-031-043>046-061>066-074>081-084>090-150815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 313 AM CDT Fri Jul 14 2017 /213 AM MDT Fri Jul 14 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated to widely scattered thunderstorms will be possible across portions of southwest and central Kansas late this afternoon and evening. However, the threat for severe weather is low. However, the potential for brief heavy rainfall exists which could result in flooding of low lying areas and ponding on roadways. Day 1 Hazards ------------- * Flooding: Limited risk * Lightning: Elevated risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Thunderstorms will be possible across southwest and portions of south central Kansas Saturday and Sunday. However, the potential for severe weather is low. Hotter temperatures are expected by the middle part of next week with highs potentially reaching near the century mark. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday - Excessive heat: Limited risk * Wednesday - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo 32
In the hours before
Special weather statement, Jul 14, 6:56 PM CDT, 2 hours before
Special Weather Statement National Weather Service Dodge City KS 656 PM CDT FRI JUL 14 2017 KSZ074-075-150045- Stanton KS-Grant KS- 656 PM CDT FRI JUL 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR GRANT AND EASTERN STANTON COUNTIES UNTIL 745 PM CDT... At 655 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Ulysses, moving north at 15 mph. Other strong storms were to the southwest and northwest of Ulysses, also moving north at 15 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ulysses, Big Bow, Hickok and The Milepost Elevator. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3739 10130 3740 10155 3773 10157 3766 10118 TIME...MOT...LOC 2355Z 196DEG 13KT 3743 10142 GERARD
Special weather statement, Jul 14, 7:30 PM CDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service Dodge City KS 730 PM CDT FRI JUL 14 2017 KSZ076-086-087-150115- Seward KS-Meade KS-Haskell KS- 730 PM CDT FRI JUL 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD... NORTHWESTERN MEADE...SOUTHWESTERN GRAY AND SOUTHEASTERN HASKELL COUNTIES UNTIL 815 PM CDT... At 730 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles north of Kismet, or 4 miles west of Plains, moving northeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Plains, Kismet, Missler and The Hobart Elevator. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3710 10062 3727 10081 3751 10072 3733 10034 TIME...MOT...LOC 0030Z 210DEG 15KT 3727 10068 GERARD
Local storm report, Jul 14, 7:47 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CDT FRI JUL 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 2 NW ULYSSES 37.60N 101.38W
07/14/2017 M54 MPH GRANT KS AWOS
THE WIND WAS MEASURED AT THE ULYSSES
AIRPORT.
&&
LEESpecial weather statement, Jul 14, 7:49 PM CDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Dodge City KS 749 PM CDT FRI JUL 14 2017 KSZ062-075-076-150130- Kearny KS-Grant KS-Haskell KS- 749 PM CDT FRI JUL 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY... NORTHEASTERN GRANT AND NORTHWESTERN HASKELL COUNTIES UNTIL 830 PM CDT... At 748 PM CDT, emergency management reported a strong thunderstorm 4 miles northwest of Hickok, or 5 miles northeast of Ulysses, moving north at 15 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ulysses and Hickok. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3752 10119 3758 10140 3785 10136 3772 10105 TIME...MOT...LOC 0048Z 202DEG 13KT 3762 10127 GERARD
Local storm report, Jul 14, 8:05 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
805 PM CDT FRI JUL 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLOOD 1 SSE LIBERAL 37.03N 100.93W
07/14/2017 SEWARD KS PUBLIC
STREET FLOODING IN LIBERAL.
0618 PM HAIL 2 S LIBERAL 37.02N 100.93W
07/14/2017 E0.88 INCH SEWARD KS PUBLIC
&&Special weather statement, Jul 14, 8:31 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Dodge City KS 831 PM CDT FRI JUL 14 2017 KSZ076-077-150215- Gray KS-Haskell KS- 831 PM CDT FRI JUL 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAY AND NORTHEASTERN HASKELL COUNTIES UNTIL 915 PM CDT... At 831 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles north of Tice, or 9 miles northeast of Sublette, moving northeast at 15 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Copeland and Tice. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3753 10086 3773 10077 3766 10045 3748 10065 TIME...MOT...LOC 0131Z 209DEG 11KT 3759 10072 GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:30 PM CDT | Special Weather Statement | DDC | Meade | 45 min |
| Jul 14, 7:49 PM CDT | Special Weather Statement | DDC | Grant | 41 min |
| Jul 14, 8:31 PM CDT | Special Weather Statement | DDC | Haskell | 44 min |
| Jul 15, 1:26 PM CDT | Special Weather Statement | DDC | Lane | 64 min |
| Jul 15, 1:35 PM CDT | Special Weather Statement | DDC | Meade | 55 min |
| Jul 15, 2:33 PM CDT | Special Weather Statement | DDC | Clark, Ford, Gray, Meade | 57 min |
| Jul 15, 3:28 PM CDT | Special Weather Statement | DDC | Clark, Meade | 62 min |
| Jul 15, 3:30 PM CDT | Special Weather Statement | DDC | Gray | 60 min |
| Jul 15, 3:56 PM CDT | Special Weather Statement | DDC | Finney | 64 min |
| Jul 15, 4:16 PM CDT | Special Weather Statement | DDC | Comanche | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.